Rational representations and permutation representations of finite groups

Alex Bartel, Tim Dokchitser

Research output: Contribution to journalArticle (Academic Journal)peer-review

2 Citations (Scopus)
284 Downloads (Pure)


We investigate the question which Q-valued characters and characters of Q-representations of finite groups are Z-linear combinations of permutation characters. This question is known to reduce to that for quasi-elementary groups, and we give a solution in that case. As one of the applications, we exhibit a family of simple groups with rational representations whose smallest multiple that is a permutation representation can be arbitrarily large.
Original languageEnglish
Pages (from-to)539-558
Number of pages20
JournalMathematische Annalen
Issue number1
Early online date10 May 2015
Publication statusPublished - Feb 2016

Bibliographical note

16 pages; minor improvements and corrections. To appear in Math. Ann


  • math.RT
  • math.GR
  • 20C15, 20C33, 19A22


Dive into the research topics of 'Rational representations and permutation representations of finite groups'. Together they form a unique fingerprint.

Cite this